Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 46, NWS Kansas City, MO

May 4, 20154 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2015, 7:07 PM CDT for 4 counties in Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2015, 7:07 PM CDT (00:07 UTC)
Expired
May 4, 2015, 7:30 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KEAX 050007
SVREAX
MOC025-047-049-177-050030-
/O.NEW.KEAX.SV.W.0046.150505T0007Z-150505T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN CLINTON COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 706 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHWEST OF CAMERON TO 6 MILES NORTH OF
  LAWSON TO MISSOURI CITY...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EXCELSIOR ESTATES...POLO...KINGSTON...COWGILL...ELMIRA AND
  KNOXVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 33 AND 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3967 9406 3956 9391 3942 9399 3936 9434
      3950 9433 3965 9446
TIME...MOT...LOC 0007Z 260DEG 26KT 3965 9429 3952 9417
          3928 9427

HAIL...1.25IN
WIND...60MPH

$$

GITRO
1 follow-up statement
848 
WWUS53 KEAX 050030
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT MON MAY 4 2015

MOC025-047-049-177-050040-
/O.EXP.KEAX.SV.W.0046.000000T0000Z-150505T0030Z/
CALDWELL MO-CLAY MO-CLINTON MO-RAY MO-
730 PM CDT MON MAY 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAY...
SOUTHEASTERN CLINTON...NORTHEASTERN CLAY AND SOUTHWESTERN CALDWELL
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3967 9406 3956 9391 3942 9399 3936 9434
      3950 9433 3965 9446
TIME...MOT...LOC 0007Z 260DEG 26KT 3965 9429 3952 9417
          3928 9427

$$

PMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:56 PM CDT, 11 minutes earlier.

Area forecast discussion, May 4, 6:56 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT Mon May 4 2015

.DISCUSSION...
Issued at 327 PM CDT MON MAY 4 2015

The main concern in the short term will be the potential for severe
weather generally along and north of a Olathe to Macon line late
this afternoon into tonight. This afternoon a stationary front along
an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the
front, across extreme northwest Missouri where showers and cloud
cover have plagued the area instability is low. Further south of the
front, temperatures are in the upper 70s to lower 80s and MLCAPE
values are ranging between 1500-2000J/Kg. However, despite modest
instability, forcing and shear are weak. There is still a chance for
severe weather with the aforementioned instability and steep low-mid
level lapse rates. The main mode of thunderstorm activity would be
multicell clusters of thunderstorms with the strongest of storms
capable of producing large hail and locally damaging winds. The
severe threat should be over by midnight as the instability
decreases.

As we go through the overnight hours, an upper level trough will
move from the southwestern CONUS into the Four Corners area. Height
rise are expected across the region out ahead of the upper trough
which will help force the stationary front north of the area into
southern Iowa. This will leave the local area in the warm sector and
dry on Tuesday and we appear to be capped. The only caveat would be
the potential of a weak shortwave that models are picking up on
which could produce enough forcing for a few thunderstorms during
the day. As such, have included slight chance POPs over portions of
the CWA if a thunderstorm or two does initiate. Expect highs in the
lower 80s.

Tuesday night, the aforementioned upper level trough will move fro
the Four Corners into the eastern Rockies. A lead shortwave ejecting
out from the upper wave will move into eastern Kansas. Convection
will develop south and west of the forecast area Tuesday night and
move northeastward into the area during the early morning hours on
Wednesday. Early morning convection and cloud cover on Wednesday
will most likely diminish the severe potential however thunderstorms
are expected to continue through the day. Expect highs in the 70s.

Thunderstorms potential will continue for much of the extended
period as the general pattern chances little over the region. The
main feature of interest will be an upper level trough that will be
digging down the West Coast on Thursday. This upper trough will move
slowly through the southwestern CONUS Friday and Saturday before
finally ejecting out into the eastern Rockies on Sunday. This will
leave the area in southwestern flow aloft through that period.
Several shortwaves will move through the area during that time frame
with several round of thunderstorms possible through the period. By
Sunday nigh/Monday the upper level trough continues to move into the
northern Plains forcing a cold front through the area earlier in the
day and things may dry out on Monday. Highs will generally be in the
70s through this period with highs falling into the 60s behind the
front on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 655 PM CDT MON MAY 4 2015

Line of strong storms stretching from central KS into northwest MO
has slowed its southward progress, and will continue to affect the
MCI and STJ terminals for several more hours but with less impacts
for MKC and IXD. Threat for high wind and hail is decreasing for the
KC terminals. Slow weakening trend through the night but could see
occasional light rain persist after midnight. Drying out for Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...Hawblitzel
Hazardous weather outlook, May 4, 1:06 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON MAY 4 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A
 FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST
 KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE
 THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS
 ARE POSSIBLE.

 WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF
 NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF
 RAINFALL BY FRIDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 4, 6:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     2 E ST. JOSEPH          39.77N 94.81W
05/04/2015  M59 MPH          BUCHANAN           MO   BROADCAST MEDIA

            MEASURED BY BROADCAST MEDIA ON EAST SIDE OF ST JOSEPH

&&
Local storm report, May 4, 6:09 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     ST. JOSEPH              39.77N 94.85W
05/04/2015                   BUCHANAN           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND ST JOSEPH ALONG WITH MULTIPLE
            POWER OUTAGES

&&
Local storm report, May 4, 6:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND DMG DENTON                  39.73N 95.27W
05/04/2015                   DONIPHAN           KS   STORM CHASER

            LARGE TREE LIMBS DOWN

&&
Special weather statement, May 4, 6:30 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT MON MAY 4 2015

KSZ103-MOZ028-050000-
LEAVENWORTH KS-PLATTE MO-
630 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND NORTHERN
LEAVENWORTH COUNTIES UNTIL 700 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSING...LEAVENWORTH...STILLINGS...EAST LEAVENWORTH AND FORT
  LEAVENWORTH.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3942 9500 3942 9498 3931 9482 3916 9496
      3921 9512
TIME...MOT...LOC 2330Z 205DEG 25KT 3926 9498

PMM/GITRO
Special weather statement, May 4, 6:35 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT MON MAY 4 2015

MOZ020-021-028-029-050000-
BUCHANAN MO-CLAY MO-CLINTON MO-PLATTE MO-
635 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...CLINTON...
NORTHWESTERN CLAY AND SOUTHEASTERN BUCHANAN COUNTIES UNTIL 700 PM
CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIMBLE...OR NEAR SMITHVILLE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOWER...PLATTSBURG...LATHROP...EDGERTON...TRIMBLE AND TURNEY.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 36 AND 44.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3974 9457 3974 9437 3957 9421 3945 9436
      3931 9457 3939 9473
TIME...MOT...LOC 2335Z 216DEG 24KT 3946 9457

PMM
Special weather statement, May 4, 6:58 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT MON MAY 4 2015

MOZ021-029-037-050030-
CLAY MO-CLINTON MO-JACKSON MO-
658 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
SOUTHEASTERN CLINTON AND CLAY COUNTIES UNTIL 730 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 1 AND 37.
  I-435 LOOP FROM MILE MARKERS 41 TO 57.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9461 3914 9459 3915 9459 3916 9460
      3921 9460 3930 9460 3958 9421 3924 9422
      3907 9461
TIME...MOT...LOC 2359Z 215DEG 21KT 3944 9438

PMM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:03 PM CDTAreal Flood AdvisoryEAXClay, Clinton, Platte3 hr
May 4, 7:34 PM CDTSpecial Weather StatementEAXClay26 min
May 4, 7:38 PM CDTSpecial Weather StatementEAXCaldwell37 min
May 4, 8:07 PM CDTAreal Flood AdvisoryEAXCaldwell, Clay, Clinton, Ray3 hr
May 5, 5:33 PM CDTSpecial Weather StatementEAXSaline27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.